Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 9, 2021, 4:23 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 9, 2021, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WWUS82 KCAE 092023
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Fri Jul 9 2021
SCZ029-031-037-038-092100-
Calhoun SC-Clarendon SC-Sumter SC-Lee SC-
423 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Calhoun...central Clarendon...Sumter and southeastern Lee Counties
Until 500 PM EDT....
At 422 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sumter County
Airport to Millwood to near Poinsett State Park, moving east at 20
mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Sumter, Manning, South Sumter, Alcolu, Woods Bay State Park, Elliott,
Mulberry, Sumter County Airport, Millwood, Poinsett State Park,
Turbeville, Mayesville, Pinewood, Lynchburg, Paxville, Cane Savannah,
Brogdon, Oswego, Lakewood and Privateer.
This includes Interstate 95 between mile markers 114 and 146.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3359 8005 3372 8062 3390 8046 3408 8034
3412 8012 3409 8008 3408 8003 3402 7996
3401 7991 3399 7989 3395 7998 3388 7994
3388 7988
TIME...MOT...LOC 2022Z 264DEG 19KT 3403 8030 3391 8039 3374 8054
$$
gplWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:24 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 9, 2:24 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Columbia SC 224 PM EDT Fri Jul 9 2021 .SYNOPSIS... Unsettled weather will continue through next week as a weak convergence boundary will remain across the region producing chances of showers and thunderstorms each day. Temperatures will remain near normal. && .NEAR TERM /THROUGH TONIGHT/... Convection continues across portions of the Upstate and north GA as a shortwave descends into the southeastern US. With favorable destabilization today across the area, expect showers and storms to continue to shift into our area this afternoon into evening with CSRA the most favorable with over 2000 J/kg of mlCAPE and upper level divergence a bit more favorable. With some dry air intruding aloft, some damaging wind gusts will be possible with the strongest storms, but with marginal mid-level lapse rates, severe weather is not expected to be widespread. Still widespread PWAT values near 2 inches so any storms will also produce locally heavy rain but due to their progressive nature, any flooding will be unlikely. Highs today near average in the low to mid-90s. Convection will move towards the coast later this evening with any storms wrapping up over our area shortly after sunset. Lows tonight in the upper 60s to low 70s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Weak surface troughing and remains of a frontal boundary will be draped across the southern Midlands and CSRA on Saturday and continue acting as a focusing mechanism. Pwat values on Saturday will be between 1.6 and 1.7 inches and with moderate instability expect showers and thunderstorms to develop from the early afternoon into the late evening hours. On Sunday pwat values will just to 1.8 to 1.9 inches with a more unstable atmosphere. Steering flow both days will be weak leading to the potential for training cells and the possibility of localized flooding. Overall the potential for severe thunderstorms is low however a few cells could contain strong and gusty winds. Afternoon high temperatures in the upper 80s to low 90s each day with overnight lows in the low 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... Upper level trough will be stretched over the MS Valley with an upper level ridge over the eastern seaboard on Monday then the amplification will weaken through the middle of the week. A relatively zonal pattern will be over the eastern US for Thursday and Friday. At the surface southerly flow will continue pushing moisture into the region and combine with diurnal heating to produce summertime chances of showers and thunderstorms each day. Temperatures will be near normal through the long term. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Convection developing in the Upstate will shift towards the terminals this afternoon. Have added a TEMPO group for thunderstorms as a result which will lower VSBYs and produce gusty and erratic winds. Storms will diminish in coverage by late this evening with some lingering cloudiness and a low level jet preventing fog formation. Not confident in low clouds tonight so left them out of the TAF but stratus is not out of the question like it occurred this past morning. Since no HiRes models are depicting anything even near the area, however, confidence is low. EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven showers and thunderstorms possible each day. Early morning stratus/fog is expected this weekend and into early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 9, 3:40 AM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 340 AM EDT Fri Jul 9 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 340 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 3:21 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Fri Jul 9 2021
GAZ040-063-064-SCZ018-091945-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
321 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and central McCormick
Counties Until 345 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 320 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 10 miles east of Washington,
moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Elijah Clark State Park, Mistletoe State Park, Hamilton Branch State
Park, Parksville, Plum Branch, Winfield, Modoc, Scott's Landing, Knox
Scout Reservation, Double Branches, Curry Hill, Wildwood Park,
Chennault, Modoc Boat Ramp, Eubank-Blanchard Community Center, Bussey
Point Campground and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3363 8261 3363 8258 3364 8257 3364 8252
3366 8251 3365 8249 3382 8259 3383 8260
3386 8257 3387 8258 3386 8260 3393 8263
3386 8224 3359 8213 3360 8264
TIME...MOT...LOC 1920Z 281DEG 22KT 3377 8256
awpSpecial weather statement, Jul 9, 3:21 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Fri Jul 9 2021
SCZ021-022-028-029-031-091945-
Fairfield SC-Richland SC-Kershaw SC-Sumter SC-Lee SC-
321 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of eastern Fairfield...
northeastern Richland...Kershaw...northwestern Sumter and
northwestern Lee Counties Until 345 PM EDT....
At 321 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Liberty Hill to near Lugoff to near Villages at Sandhill, moving east
at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Sumter, Camden, Lake Wateree Dam, Shaw Air Base, Lugoff, Oakland,
Cassatt, Elgin, Goodale State Park, Bethune, Dinkins Mill, North
Central High School, Spring Hill, North Towne Square Shopping Center,
Midway Elementary School, Boykin, Pine Grove Fire Station, Wateree
River Correctional Institution, Dekalb and Antioch.
This includes Interstate 20 in South Carolina between mile markers 82
and 111.
LAT...LON 3442 8033 3418 8036 3396 8047 3411 8085
3423 8080 3446 8076
TIME...MOT...LOC 1921Z 276DEG 21KT 3443 8071 3422 8074 3411 8081
gplSpecial weather statement, Jul 9, 3:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Fri Jul 9 2021
SCZ027-028-030-031-037-135-136-092015-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Sumter SC-Northwestern Orangeburg SC-
339 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of northwestern Central
Orangeburg...southern Lexington...northeastern Aiken...northwestern
Calhoun...southeastern Richland...western Sumter and Northwestern
Orangeburg Counties Until 415 PM EDT....
At 338 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Oak Grove to 9 miles
north of Aiken State Park, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
St. Andrews, Oak Grove, McEntire Air Base, Red Bank, South Congaree,
Pine Ridge, Gaston, Eastover, SC State Fair Grounds, West Columbia
Riverwalk, Five Points, Congaree National Park, Hopkins and Horrel
Hill.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 52 and 66.
Interstate 26 between mile markers 106 and 135.
Interstate 77 between mile markers 0 and 12.
LAT...LON 3397 8060 3345 8117 3366 8160 3406 8113
TIME...MOT...LOC 1938Z 288DEG 25KT 3399 8115 3368 8149
awpSpecial weather statement, Jul 9, 3:46 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Fri Jul 9 2021
SCZ016-022-028-029-031-092030-
Chesterfield SC-Richland SC-Kershaw SC-Sumter SC-Lee SC-
346 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...eastern Richland...central Kershaw...northwestern
Sumter and western Lee Counties Until 430 PM EDT....
At 346 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Liberty Hill to near Lugoff to near Elgin, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Camden, Bishopville, Cassatt, Sumter County Airport, Goodale State
Park, Mulberry, Lugoff, Bethune, Lucknow, Dalzell, Dinkins Mill,
Manville, North Central High School, Spring Hill, North Towne Square
Shopping Center, Midway Elementary School, Boykin, Wateree River
Correctional Institution, Woodrow and Ashwood.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 20 in South Carolina between mile markers 94
and 119.
LAT...LON 3396 8031 3407 8071 3426 8064 3445 8064
3442 8023 3440 8023 3436 8029 3434 8025
3432 8024 3433 8022 3421 8021
TIME...MOT...LOC 1946Z 278DEG 19KT 3443 8071 3427 8070 3412 8076
gplSpecial weather statement, Jul 9, 4:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Fri Jul 9 2021
SCZ016-022-116-092100-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
414 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and northeastern Kershaw Counties Until 500 PM
EDT....
At 414 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pageland to
near Mt Pisgah, moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge, Mt
Pisgah, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan, Chesterfield
Ruby Middle School, High Point Fire Station, Alligator Fire Station,
Middendorf, Bay Springs Fire Station, Taxahaw, Chesterfield Detention
Center and Central High School.
LAT...LON 3449 8005 3440 8022 3442 8023 3444 8048
3482 8054 3481 8004 3449 8003
TIME...MOT...LOC 2014Z 288DEG 21KT 3476 8049 3448 8044
gplSpecial weather statement, Jul 9, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Fri Jul 9 2021
SCZ029-031-037-038-092100-
Calhoun SC-Clarendon SC-Sumter SC-Lee SC-
423 PM EDT Fri Jul 9 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Calhoun...central Clarendon...Sumter and southeastern Lee Counties
Until 500 PM EDT....
At 422 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sumter County
Airport to Millwood to near Poinsett State Park, moving east at 20
mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Sumter, Manning, South Sumter, Alcolu, Woods Bay State Park, Elliott,
Mulberry, Sumter County Airport, Millwood, Poinsett State Park,
Turbeville, Mayesville, Pinewood, Lynchburg, Paxville, Cane Savannah,
Brogdon, Oswego, Lakewood and Privateer.
This includes Interstate 95 between mile markers 114 and 146.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3359 8005 3372 8062 3390 8046 3408 8034
3412 8012 3409 8008 3408 8003 3402 7996
3401 7991 3399 7989 3395 7998 3388 7994
3388 7988
TIME...MOT...LOC 2022Z 264DEG 19KT 3403 8030 3391 8039 3374 8054
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:16 PM EDT | Special Weather Statement | CAE | McCormick | 29 min |
| Jul 9, 2:42 PM EDT | Special Weather Statement | CAE | Saluda | 33 min |
| Jul 9, 3:15 PM EDT | Special Weather Statement | CAE | Lexington | 30 min |
| Jul 9, 3:21 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 9, 3:39 PM EDT | Special Weather Statement | CAE | Lexington | 36 min |
| Jul 9, 3:46 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 44 min |
| Jul 9, 4:14 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 9, 4:32 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 43 min |
| Jul 9, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 27 min |
| Jul 9, 5:03 PM EDT | Special Weather Statement | CAE | Clarendon | 27 min |
| Jul 9, 5:14 PM EDT | Special Weather Statement | CAE | Orangeburg | 31 min |
| Jul 9, 3:21 PM EDT | Special Weather Statement | CAE | Lincoln | 24 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.